Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Does air travel cause swelling in feet?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
28 year old female, 5'5", 170 lbs. Both feet, especially the right ankle and top of foot has been swollen for almost 24 hours. There was nothing done to them. I have just been back from a business trip in Vegas that was over 100 degrees each day and I flew back last night for 6 hours on a flight. Could that have anything to do with it? They are a little sore too.
Posted Tue, 8 May 2012 in Bones, Muscles and Joints
 
 
Answered by Dr. Jasvinder Singh 1 hour later
Hello,

Thanks for posting your query. It is very common to find feet swelling after air travel because air travel results in inactivity which causes blood to pool in your leg veins. This should go away soon. But if you are taking any birth control pills then it needs an evaluation because then women have an increased risk of blood clots.

Other cause could have been the high temperature in which you were living for a few days. Not taking adequate fluids coupled with a poor diet high in salt and carbohydrates can cause ankle and feet swelling.

Other serious causes for pedal and ankle edema are congestive heart failure, kidney disease, arthritis, high altitude and pregnancy. Are you taking some medicines like laxatives? Abusing these drugs can also cause bilateral pedal edema.

You should follow these lifestyle measures to alleviate the symptoms:
1)     Increase muscle activity with walking, avoid standing in place for long periods of time and avoid sitting with the feet dependent.
2)     Limit salt intake and stop taking any laxatives (if you are taking them).
3)     Elevate the legs when sitting and wear leg wedges while sleeping, support socks and proper fitting shoes and socks.
4)     Keep your fluid intake adequate by taking plenty of fluids.
5)     If you are taking any birth control pills then get an immediate evaluation from a physician.
6)     You can take diuretic pills after consulting your doctor to relive the pedal edema.

If the pedal edema persists then I suggest you an immediate physician consultation. You need to get blood tests, kidney function tests, electrolyte levels, ECG and stress ECHO, venous Doppler of the legs and urine tests done.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.



Above answer was peer-reviewed by
 
Follow-up: Does air travel cause swelling in feet? 16 minutes later
How long does it usually take for the swelling to go down? How long should I wait before going to the doctor if the swelling does not go down? I am currently not taking birth control. I'm not taking any laxatives either.
 
 
Answered by Dr. Jasvinder Singh 11 hours later
Hello,

Thanks for writing back. It will take atleast 24 hours for the swelling to subside. Sometimes it may take a bit longer like 2 days also. If the swelling does not subside after this time, then please make sure to consult your physician. In the meantime you should keep moving, keep the legs elevated while sitting and use compression stockings.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor